February 29, 2012 — A new article in Men’s Journal focuses on side effects of Propecia (finasteride), a prescription medication taken by millions of men who suffer hair-loss caused by genetic male-pattern baldness. The medication works by inhibiting an enzyme called 5-alpha reductase, which the body normally uses to convert testosterone into dihydrotestosterone (DHT). Unfortunately, about 50% of men have a genetic predisposition to have their hair follicles shut down when exposed to DHT. Propecia has can reduce the amount of DHT by 70%, which effectively halts hair loss.
Unfortunately, there is growing evidence linking Propecia to severe sexual side effects. Even more troubling is the possibility that the finasteride in Propecia could make permanent changes to a man’s brain chemistry, resulting in persistent sexual health problems that do not resolve even when a man stops taking Propecia. In what men are now calling Post-Finasteride Syndrome, men suffer reduced sex drive, reduced sensation in the penis, reduced ejaculate volume, persistent erectile dysfunction, and more.
The question is whether Merck was aware of these side effects but failed to warn men of the serious risks. What is clear is that Swedish, Italian, and United Kingdom health authorities required Merck to update the safety labeling to include risks of “persistent erectile dysfunction” in 2008. However, Merck waited until April 2011 to make the same changes in the United States.
Many men who suffered severe sexual side effects are asking why Merck decided to wait. These men are also seeking help in online support groups, and contacting attorneys regarding a Propecia lawsuit. Merck is already facing numerous lawsuits regarding Propecia, and preliminary proceedings are already underway.
As these lawsuits move forward, the evidence linking Propecia to severe sexual side effects continues to grow. Dr. Michael Irwig of George Washington University was contacted by several men who complained of sexual side effects after they took Propecia. Intrigued, Dr. Irwig investigated online and found a forum where hundreds of men had gathered to exchange information about what they would later call “Post-Finasteride Syndrome.” Dr. Irwig recruited 71 men from all over the world from the forum. He interviewed them to research the side effects experienced by these men. He found that 92% suffered decreased sexual arousal, 94% suffered low libido, and 92% suffered erectile dysfunction. Furthermore, the survey found that some of the side effects lasted 40 months after patients discontinued the drug.
Because Dr. Irwig’s study only involved men who self-selected for side effects of Propecia, the actual number of men who suffer persistent sexual side effects is certainly smaller than the percentage he found. However, it is quite possible that the rate of sexual side effects is higher than what Merck anticipated (around 1.3%). To conduct a new study, Merck would need to recruit 10,000 men, half on Propecia and half taking a placebo, and track them over five years. This study would probably be very expensive, and it is unlikely that Merck will volunteer to run this clinical trial. One thing everyone can agree on is that men taking this medication need more information.